Nebraska, 2019

Hail and Damaging Winds in Nebraska, April 21, 2019

April 21, 2019 · NWS GID · 7 events in 5 counties and zones

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Separate clusters of strong to severe thunderstorms affected portions of South Central Nebraska on this Sunday evening, mainly between 7-11 p.m. CDT. A southern area of storms was mainly a wind-producer, while a northern cluster primarily yielded hail. Focusing first on southern counties, a surge of strong-to-severe outflow winds crossed the state line out of northern Kansas mainly between 8:30-10:30 p.m. CDT, promoting a number of sub-severe gusts into at least the 40-56 MPH range within several counties mainly south of Interstate 80 and along and east of Highway 281. Only a few personal weather stations breached severe-criteria, including a 59 MPH gust near Nelson. In addition, a spotter estimated 60 MPH winds in central Webster County. These winds kicked up quite a bit of blowing dust, including in Hastings, where a 54 MPH gust occurred without any associated rainfall. Turning to the completely separate northern area of convection, a more isolated storm cluster blossomed over Buffalo County around 7 p.m. CDT. Over the next few hours, this activity drifted slowly northeast and occasionally dropped severe-criteria hail, including quarter size stones in or near Ravenna and Dannebrog, and up to ping pong ball size in St. Paul. This convection departed eastward out of Nance County (and thus out of the local area) around 11 p.m. CDT.

Tracing the southern storm complex back to its roots, it actually originated in east-central Colorado during the early-to-mid afternoon before peaking in intensity over north central Kansas during the early evening. In the mid-upper levels, the main instigator for both areas of storms was a low-amplitude shortwave trough lifting east-northeast along the Nebraska-Kansas border. At the surface, convection was largely tied to a slow-moving cold front traversing the Central Plains from west-to-east. Evening mesoscale convective parameters in South Central Nebraska featured around 1000 J/kg mixed-layer CAPE and 30-40 knots of effective deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 5:22 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 21, 5:22 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
622 PM CDT Sun Apr 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 322 PM CDT Sun Apr 21 2019

Skies have cleared for much of the area with just a few cirrus and
mid level clouds around the area. The surface low and cold front
have started to move into the area, but at this time, the front is
just into the northwest part of the area.

Expect that the front will continue to move into the area this
afternoon and tonight. By this evening, the front should be in the
central part of the forecast area, and it should be mainly through
the area during the overnight hours. There is pretty good agreement
in the short term models that there will be some development along
or behind the front mainly during the evening hours. The best chance
for development is probably between 6 and 8 pm this evening. That
coincides with some of the best MUCAPE, around 3000 j/kg, and the
least CIN. There could be a few strong to severe storms, but expect
that hail with be the biggest threat.

Later tonight, the CAPE falls off after sunset and as the front
moves out, the upper level wave will keep a few showers and
thunderstorms, but expect them to be further to the north near the
upper level wave. Thunderstorms should diminish and leave just
showers toward morning. Still have showers in the north through the
day on Monday, but not sure how much there will be.

After the front moves through, there will be increasing low clouds
and north winds will increase and become breezy. The low clouds are
expected to continue into the day on Monday. The clouds and cold
advection will keep temperatures quite a bit cooler than today.

.LONG TERM...(Monday night through Sunday)
Issued at 322 PM CDT Sun Apr 21 2019

A surface high will move into the area Monday night and and Tuesday.
This will slowly clear the clouds out and allow for some sunshine.
Expect Tuesday to be a little warmer than Monday. Wednesday and
Thursday should continue to be dry. There will be a little warm
advection and with some sunshine, expect there to be warmer
temperatures again.

The next upper level wave will affect the area Thursday night
through Friday night. There could be a few showers and even some
thunderstorms Friday night. On Saturday the cold front finally moves
through the area and temperatures warm up a little more just ahead
of the front. Then Saturday night into Sunday there will be some
small chances for showers and isolated thunderstorms Saturday night
with showers possible Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 617 PM CDT Sun Apr 21 2019

An upper level trough will bring a chance for some VCSH and maybe
a few VCTS to the TAF sites this evening. Guidance shows GRI to
have the better chances for VCTS, so left out for EAR at this
time. Ceilings will lower behind the cold front moving across the
region this evening with MVFR forecast after midnight. Low clouds
look to linger until midday and will begin to lift in the
afternoon and should scatter out in the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Beda
Hazardous weather outlook, Apr 21, 2:31 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
331 PM CDT Sun Apr 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
331 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected this evening and tonight. A
few severe storms are possible with hail to the size of quarters
and isolated damaging wind gusts to 60 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms return to the forecast Friday night and
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 21, 6:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 SW BOELUS             41.02N 98.79W
04/21/2019  M0.25 INCH       BUFFALO            NE   TRAINED SPOTTER

            WIND GUST TO 30MPH AND PEA SIZED HAIL.

&&

The radar

The Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
April 21, 6:14 PM CST
Where
Buffalo County, 7.33 mi E of Ravenna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -98.790

Hail, Howard

When
April 21, 7:47 PM CST
Where
Howard County, Dannebrog
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -98.550

Hail, Howard

When
April 21, 7:59 PM CST
Where
Howard County, 3.2 mi ESE of Dannebrog
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.110, -98.490

Hail, Howard

When
April 21, 8:15 PM CST to 8:25 PM CST
Where
Howard County, St Paul
Measured
1.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.220, -98.470

Hail ranging from quarter to ping pong ball size was reported in town.

Thunderstorm Wind, Webster

When
April 21, 8:16 PM CST
Where
Webster County, 6 mi NW of Cowles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.241, -98.530

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Nuckolls

When
April 21, 8:41 PM CST
Where
Nuckolls County, 1 mi N of Nelson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.215, -98.070

A 59 MPH wind gust was measured by a mesonet station located 1 mile north of Nelson.

Thunderstorm Wind, Fillmore

When
April 21, 10:05 PM CST
Where
Fillmore County, 2 mi W of Shickley
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.420, -97.758

A 58 MPH wind gust was measured by a mesonet station located 2 miles west of Shickley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817765, 817766, 817767, 817768, 818118, 818120, 818122.